Florida, 2014Hail and Damaging Winds in Florida, May 25, 2014
May 25, 2014 · NWS TBW · 11 events in 8 counties and zones
A ridge of high pressure north of Florida led to moderate easterly gradient flow and a sea breeze convergence along the western half of the Florida peninsula. Scattered thunderstorms developed, producing hail and damaging wind gusts throughout the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure north of Florida led to moderate easterly gradient flow and a sea breeze convergence along the western half of the Florida peninsula. Scattered thunderstorms developed, producing hail and damaging wind gusts throughout the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 25, 8:36 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, May 25, 8:36 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
936 AM EDT SUN MAY 25 2014
.UPDATE...
KTBW 12Z SOUNDING SHOWS INCREASED LOW LEVEL MOISTURE IN PLACE
THIS MORNING WITH PRECIPITABLE WATER VALUES OF OVER AN INCH AND
HALF. HOWEVER...A FAIRLY STRONG INVERSION AT 750 MB WILL PROVIDE
AN OBSTACLE FOR STORM DEVELOPMENT THIS AFTERNOON. WITH 500 MB
TEMPERATURES FORECAST TO DROP ANOTHER DEGREE OR TWO BY THIS
AFTERNOON...IT WILL STILL BE POSSIBLE FOR A FEW STORMS TO FIND THE
STRENGTH TO BREAK THROUGH THE INVERSION AND SPREAD ALONG THE SEA
BREEZE. OTHER THAN THE CHANCE OF STORMS...THE OTHER ISSUE OF THE
DAY WILL BE THE HEAT...WITH TEMPERATURES EXPECTED TO RISE INTO THE
MID 90S INLAND...AND HEAT INDICES APPROACHING 100.
A FEW MINOR ADJUSTMENTS WERE MADE TO THE FORECAST FOR THE TODAY
PERIOD. OTHERWISE...FORECAST LOOKS ON TRACK.
&&
.AVIATION...
MOSTLY VFR CONDITIONS WILL CONTINUE THROUGH TONIGHT. SOME
SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG THE SEA BREEZE THIS
AFTERNOON...AND PUSH WEST TOWARDS THE COAST DURING THE AFTERNOON
AND EVENING...POTENTIALLY IMPACTING AREA TERMINALS BRIEFLY. FOG LOOKS
LESS LIKELY MONDAY MORNING THAN THE LAST COUPLE MORNINGS...HOWEVER
A FEW SITES MAY STILL SEE BRIEF MVFR CEILINGS AROUND SUNRISE.
&&
.MARINE...
HIGH PRESSURE TO OUR NORTH TODAY AND MONDAY WILL SETTLE OVER THE
EASTERN GULF OF MEXICO BY MID WEEK. WINDS AND SEAS ARE EXPECTED TO
REMAIN LOW THROUGH THE MIDDLE OF THE WEEK...ALTHOUGH LOCALLY GUSTY
WINDS CAN BE EXPECTED NEAR THE COAST EACH AFTERNOON WITH SEA BREEZE
DEVELOPMENT. BOATERS IN THE NEAR SHORE WATERS THIS AFTERNOON AND
EVENING SHOULD BE ALERT TO THE POTENTIAL FOR SCATTERED BUT RAPIDLY
DEVELOPING THUNDERSTORMS WHICH WILL MIGRATE WESTWARD OFF THE COAST.
A FEW OF THESE STORMS MAY CONTAIN STRONG WINDS AND FREQUENT LIGHTING.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 92 74 90 73 / 30 30 20 10
FMY 94 73 92 71 / 30 20 20 10
GIF 94 71 92 70 / 30 10 20 10
SRQ 90 73 87 71 / 30 30 20 10
BKV 94 69 91 66 / 40 30 20 10
SPG 91 76 90 74 / 30 30 20 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE/AVIATION...18/FLEMING
MARINE...75/LEWIS
Hazardous weather outlook, May 25, 3:49 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
449 AM EDT SUN MAY 25 2014
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-260900-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
449 AM EDT SUN MAY 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
FLORIDA...WEST CENTRAL FLORIDA AND GM.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP MID TO LATE AFTERNOON TODAY
AS THE EAST AND WEST COAST SEA BREEZE BOUNDARIES COLLIDE OVER WEST
CENTRAL FLORIDA. DRY MID LEVEL AIR OVER THE REGION WILL CREATE
FAVORABLE CONDITIONS FOR A FEW STORMS TO PRODUCE STRONG DAMAGING
WINDS GUSTS...AND COLD AIR ALOFT WILL ALLOW FOR STRONGER STORMS TO
PRODUCE HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AFTERNOONS
OVER WEST CENTRAL AND SOUTHWEST FLORIDA. SLIGHTLY DEEPER MOISTURE
MID TO LATE IN THE WEEK WILL ALLOW FOR A SLIGHTLY BETTER CHANCE
FOR AFTERNOON THUNDERSTORMS. STRONGER STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, May 25, 12:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
122 PM EDT SUN MAY 25 2014
FLZ050-251800-
PINELLAS-
122 PM EDT SUN MAY 25 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
PINELLAS COUNTY FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND
GUSTS VALID UNTIL 200 PM EDT...
AT 122 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM LOCATED NEAR SEMINOLE...THAT WAS NEARLY
STATIONARY. THIS STORM WILL AFFECT SAINT PETE CLEARWATER
AIRPORT...HIGHPOINT...PINELLAS PARK AND SAWGRASS LAKE PARK.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
HAIL UP TO PENNY SIZE MAY OCCUR. FREQUENT TO CONTINUOUS LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND
A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL
REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 2799 8284 2800 8282 2795 8271 2794 8271
2794 8269 2791 8262 2789 8262 2773 8275
2773 8276 2786 8286 2790 8286
TIME...MOT...LOC 1722Z 101DEG 2KT 2787 8276Hail, Pinellas
- When
- May 25, 1:05 PM EST to 1:08 PM EST
- Where
- Pinellas County, 2.07 mi N of Crystal Beach
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.110, -82.780
A report of nickel sized hail was received from the public near Palm Harbor.
Hail, Levy
- When
- May 25, 1:45 PM EST to 1:50 PM EST
- Where
- Levy County, 4.82 mi E of Lennon
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.380, -82.640
Levy County Department of Public Safety sent pictures of mostly quarter sized hail on the ground near Bronson, with a few ping pong sized hailstones mixed in.
Hail, Manatee
- When
- May 25, 1:45 PM EST to 2:03 PM EST
- Where
- Manatee County, 2.16 mi SSE of Elwood Park
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 27.440, -82.510
Public reported nickel sized hail falling near Bradenton.
Hail, Hernando
- When
- May 25, 2:03 PM EST to 2:10 PM EST
- Where
- Hernando County, Masaryktown
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 28.440, -82.460
Pictures were posted to social media sites of hail up to the size of half dollars.
Hail, Pasco
- When
- May 25, 2:03 PM EST to 2:10 PM EST
- Where
- Pasco County, 3.31 mi NNW of Loyce
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 28.420, -82.510
Pictures were received of quarter to half dollar sized hail near East Linden Estates along County Line Road.
Thunderstorm Wind, Citrus
- When
- May 25, 2:55 PM EST
- Where
- Citrus County, 1.84 mi NE of Homosassa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 28.800, -82.600
Reports were received of multiple trees knocked down near Homosassa.
Hail, Citrus
- When
- May 25, 3:00 PM EST to 3:05 PM EST
- Where
- Citrus County, 3.7 mi E of Chassahowitzka
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 28.720, -82.510
Pictures were posted on social media sites of half dollar sized hail near Sugarmill Woods and Homosassa. Time was estimated by radar.
Thunderstorm Wind, Hernando
- When
- May 25, 3:58 PM EST
- Where
- Hernando County, 2.82 mi ENE of Weeki Wachee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 28.540, -82.529
Hernando County Sheriff's Office reported two trees down at Highpoint Boulevard and Eldorado Avenue, just north of State Road 50. Time was estimated radar.
Thunderstorm Wind, Sumter
- When
- May 25, 4:05 PM EST
- Where
- Sumter County, 0.5 mi E of Webster
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 28.611, -82.042
A SKYWARN spotter reported an oak tree was knocked down at Webster Apartments, though it appeared to have a shallow root system.
Hail, Hillsborough
- When
- May 25, 5:19 PM EST to 5:24 PM EST
- Where
- Hillsborough County, 2.29 mi SW of Tarpon
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 28.050, -82.610
Social media reports were received of nickel sized hail near Westchase.
Thunderstorm Wind, Hillsborough
- When
- May 25, 5:20 PM EST to 5:22 PM EST
- Where
- Hillsborough County, 0.98 mi ESE of Grove Park Estates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 28.015, -82.505
Hillsborough County Sheriff's Office relayed reports of a large limb falling down and knocking out a power line near Dale Mabry Avenue and West Kirby Street. Additionally, a power pole and lines were knocked down near near North Clark Avenue and Pinecrest Manor Boulevard. Time was estimated by radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Colorado, May 25, 20143 deaths · $25,000 · 1 event
- Rip Current in Texas, May 25, 20141 death · 2 injured · 1 event
- Hail and Damaging Winds in Georgia, May 25, 2014$761,000 · 2 in hail · 28 events
- Tornado and Flash Flooding in Texas, May 25 to 26, 2014$61,000 · EF0 · 16 events
- Damaging Wind and Heavy Rain in Kentucky, May 25, 2014$28,000 · 61 kt wind · 2 events
- Tornado and Flash Flooding in Texas, May 25, 2014$17,000 · EF0 · 12 events
- Flood in Colorado, May 25 to 31, 2014$25,000 · 1 event
- Flash Flooding and Flooding in Florida, May 25 to 29, 2014$6,000 · 1.75 in hail · 15 events
- Hail in Connecticut, May 25, 20141 injured · 1.75 in hail · 4 events
- Hail in Massachusetts, May 25, 2014$5,000 · 1.75 in hail · 9 events
- Hail and Damaging Wind in Georgia, May 25, 20141.25 in hail · 9 events
- Hail in Georgia, May 25, 20141.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514675, 514676, 514677, 514699, 514703, 514685, 514686, 514694, 514743, 514719, 514733.